Get your Health question answered in 3 easy steps

140 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for tension headache

Answered by
Dr.
Dr. Luchuo Engelbert Bain

General & Family Physician

Practicing since :2009

Answered : 3094 Questions

default
Posted on Mon, 11 Aug 2014 in Headache and Migraines
Question: Hi, thanks for your help. I have had a debilitating tension headache for 2 days. After starting off with more infrequent doses of ibuprofen only, I've been taking 1000mg acetaminophen and 400mg ibuprofen and now 325mg aspirin every four hours and it's not proving enough to get rid of it. Can I safely increase these doses at all, or do you have other non-prescription suggestions for dealing with this? (For what it's worth, my headaches often seem triggered by an upset stomach and/or skipping/delaying meals. I'm eating as much as I can now after not feeling able to eat two nights ago, but it hasn't gotten rid of the headache either.)
doctor
Answered by Dr. Luchuo Engelbert Bain 3 hours later
Brief Answer:
Check drugs, reconsider diagnosis, see neurologist

Detailed Answer:
Hi and thanks for the query,

The very first thing is to be sure that the headache you are experience is tension headache. Distinguishing tension headaches from other primary headaches like migraine and cluster headaches is imperative.

The medication you are using (Acetaminophen and Ibuprofen) at the current doses are very appropriate and generally should cause sufficient relief, as seen in most patients. Associating Aspirin increases the risk of you developing serious side effects from anti inflammatory drugs like gastrointestinal bleeding. I would suggest you could instead take a drug containing Acetaminophen and caffeine. Considering prophylactic therapy for chronic headaches, especially in tension headaches like about 50mg of Amitryptiline at night once daily or Selective Reuptake Serotonine Inhibitors like Fluoxetine or Venlafaxine have been used and are useful. Your doctor should carefully evaluate your health status and see which drug to chose and add.

It might be interesting to know if you do smoke or not. If yes, stopping smoking improves such headaches. Relaxation is very imperative and is very helpful in such persons.

Persons of the headache after appropriate treatment should cause the diagnosis of tension headache to be careful reconsidered. Other headache types should be considered too. The opinion of a neurologist could be helpful.

Kind regards,

Dr Bain
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Luchuo Engelbert Bain 59 minutes later
Thanks for your reply. I don't smoke. I'll get some acetaminophen with caffeine tomorrow and will look into the other drugs and headache categories you mentioned further. For tonight, my question is if I can try, say, 600mg of ibuprofen per dose, or at least every other dose (say, sticking to 400mg on alternate uses) to try to get some consistent leverage over the pain. I'm also using ice but that isn't helping much either. Is 600mg of ibuprofen acceptable? Thanks.
doctor
Answered by Dr. Luchuo Engelbert Bain 2 hours later
Brief Answer:
It is safe

Detailed Answer:
Hi and thanks for the update,

I think 600mg of Ibuprofen is acceptable. You can go ahead.I suggest you eat something and take the drug about 30 minutes after your meal. taking it on an empty stomach could cause stomach irritation.

As per the dosage, it is very safe.

Thanks and mind regards

Dr Bain
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,  

Recent questions on  Gastrointestinal bleeding

doctor1 MD

My wife was treated for an upper gi bleed from an ulcer in the doudenum. The doctor embelized the the bleed by going in the artery and putting coils in the artery to stop the bleeding. the procedure was successful and she was discharged Saturday. She says that she now is feeling light headed. She received several blood transfusions during the treatment time. My question is the dizziness part of the blood transfusion or something else, and if it is then how long should we expect this symptom to last.

doctor1 MD

My boyfriend was woken suddenly by severe stomach pains followed by black tarry stools, perfuse sweating but cold body temp, severe dizziness. Shortly after he felt fine, blood pressure was 90/68, and pulse 70 so back to normal. He thinks food poisoning but I think upper GI bleed. Thoughts?

doctor1 MD

I am having black specks in faeces, they are not visible at a glance, but when I take faeces in hand and then rub it , it can be seen ,no other symptom, when I press specks they are hard

doctor1 MD

my 5 yr old son has crohns disease,dx in may 2011.he has been on presdisone ,zantac and omeprazole since.three days ago he stated having black stools,no stomach pain,no swelling in ABD,he also has no loose stools.i took him to his GI doctor on second day of his black stools.labs were ordered which are pending,can prednisone or any of his current meds cause GI bleed.he is on multivitamins which he has been on for a while without having black stools, i know its blood because it tarry stool,rubbery looking stool and very black.his doctor thought it might go away on its own but i am afraid of what will happen.please advise!

doctor1 MD

I have been taking celebrix for osteoarthritis in my right knee. So far I haven't had any side effects from it. Should I continue taking it?

doctor1 MD

I'm curious if starting probiotics can cause stool color to change. my husband started them a week ago and immediately his stool turned a very dark brown. not black and tarry but very dark brown. normal movement, no changes in that, just the...

doctor1 MD

My doctor says I have gastrointestinal bleeding due to an excess of anti-inflammatory drugs like advil . . what treatment should I proceed with? It is not severe but it has caused me to develop anemia which is why I feel faint and feel hot and cold every ten minutes. And I am constantly throwing up in my mouth